You are on page 1of 7

Cardiovascular Quiz 2005 Nursing Tutorial and Consulting Services 1-800-U.S.

TUTOR

Cardiovascular Quiz
1. The nurse is caring for an adult who has a clotting time of 20 minutes. What should the nurse do because of the lab values? 1. Observe the client carefully for thrombus formation. 2. Protect the client from sources of infection. 3. Assure the client has adequate rest. 4. Avoid giving the client injections. A client who is receiving heparin asks the nurse why it cannot be given by mouth. The nurse's reply is based on which knowledge? Heparin is given parenterally because: 1. It is destroyed by gastric secretions. 2. It irritates the gastric mucosa. 3. It irritates the intestinal lining. 4. Therapeutic levels can be achieved more quickly. An adult is admitted for a cardiac catheterization. The client asks the nurse if she will be asleep during the cardiac catheterization. What is the best answer for the nurse to give? 1. "You will be given a light general anesthesia." 2. " You will be sedated but not asleep." 3. "The doctor will give you an anesthetic if you are having too much pain." 4. "Is it important for you to be asleep?" An adult has just returned following a left heart catheterization. What is it essential for the nurse to do? 1. Check her peripheral pulses. 2. Maintain her NPO. 3. Apply heat to the insertion site. 4. Start range of motion exercises immediately.

2.

3.

4.

Cardiovascular Quiz Page #1

Cardiovascular Quiz 2005 Nursing Tutorial and Consulting Services 1-800-U.S.TUTOR 5. The nurse is caring for an adult who is admitted with a history of angina pectoris. He calls the nurse and says he has just taken a nitroglycerin tablet sublingually for anginal pain. What action should the nurse take next? 1. Monitor ECG. If the pain does not subside within five minutes, place a second tablet under his tongue. 2. Assist him into bed and position him in Trendelenburg position. Record vital signs every five minutes. 3. Notify the physician immediately. Start an IV so there will be a route for cardiac medications. 4. Administer xylocaine (Lidocaine) IV. Prepare for defibrillation. A low sodium, low cholesterol weight reducing diet is prescribed for an adult client. The nurse knows the client understands his diet when he chooses which of the following meals? 1. Baked chicken and mashed potatoes. 2. Stir-fried Chinese vegetables and rice. 3. Tuna fish salad with celery sticks. 4. Lean steak with carrots. A 70-year-old is admitted to the intensive care unit with cardiogenic shock. The nurse prepares an infusion of dobutamine as prescribed by the physician. The nurse recognizes an essential safety measure to be taken with this drug is to 1. 2. 3. 4. 8. Obtain a 12 lead electrocardiograph. Assess electrolyte levels. Administer the drug through a large vein. Monitor for increase in temperature.

6.

7.

A client with atrial fibrillation is receiving warfarin sodium (coumadin) daily. What is the action of this drug? 1. Inactivates protamine sulfate. 2. Prevents new clots from forming. 3. Dissolves existing clots. 4. Slows the heart rate. Cardiovascular Quiz Page #2

Cardiovascular Quiz 2005 Nursing Tutorial and Consulting Services 1-800-U.S.TUTOR

9.

A client is receiving enalapril (Vasotec) 5 mg po daily for hypertension. Other medications include estrogen, lithium carbonate, and lorazepam. Which complaints should alert the nurse that medication interactions are present? 1. Recent memory loss, muscle weakness, and hyperreflexia. 2. Blood pressure 140/90, reports of mood swings, and restful night sleep. 3. Slight kyphosis, occasional hot flashes, and menstrual cramps. 4. Feelings of panic and anxiety, retrograde amnesia, and sleepiness. A 68-year-old is admitted with a diagnosis of right-sided heart failure. What assessment findings would the nurse expect in this client? 1. Distended neck veins. 2. Slight ankle edema. 3. Hypotension. 4. Premature ventricular contractions.

10.

11.

Digoxin and Lasix (Furosemide) are ordered for an adult client. Which of the following would the nurse expect to be ordered for this client? 1. Potassium. 2. Calcium. 3. Aspirin. 4. Warfarin. An adult client is receiving digoxin. One morning when the nurse goes to give the client his digoxin he says, "I think I need to see the eye doctor. Things seem to look green today." The nurse takes his vital signs and finds them to be: B.P. 150/94; P 60; R. 28. What is the most appropriate initial action for the nurse to take at this time? Cardiovascular Quiz Page #3

12.

Cardiovascular Quiz 2005 Nursing Tutorial and Consulting Services 1-800-U.S.TUTOR 1. 2. 3. 4. 13. Record the findings on the client's chart. Withhold the digoxin and report the findings. Request an appointment with the ophthalmologist. Reassure the client he is experiencing a normal reaction to his medication.

The nurse is caring for an adult who underwent a mitral valve replacement. Following cardiac surgery, clients often experience periods of disorientation. Which of the following nursing actions may help prevent this disorientation? 1. 2. 3. 4. Keep the client heavily sedated. Keep the ICU well lighted 24 hours a day. Restrict visitors to 5 minutes at a time. Position the cardiac monitor so that it is out of the client's view.

14.

An adult had open heart surgery today for a mitral valve replacement. The CVP is recorded every 15 minutes. The nurse has observed a marked increase in the CVP over the last 2 hours. The latest reading is above normal. Which nursing action would be appropriate before the surgeon is called? 1. Increase the IV slightly to improve cardiac output. 2. Elevate the client's feet to increase venous return. 3. Decrease the IV to a "keep open" rate. 4. Check the specific gravity of the urine. For which of the following surgical procedures is it essential for the nurse to note the presence or absence of the dorsalis pedis and posterior tibial pulses? 1. Carotid endartarectomy. 2. Iliofemoral bypass. 3. Vein ligation. 4. Pacemaker implantation.

15.

16.

The nurse knows that the reason a client who has had a myocardial infarction is getting heparin is to: 1. Prevent extension of a thrombus. Cardiovascular Quiz Page #4

Cardiovascular Quiz 2005 Nursing Tutorial and Consulting Services 1-800-U.S.TUTOR 2. 3. 4. 17. Dissolve small thrombi that have lodged in the coronary arteries. Enhance the action of thrombin in the bloodstream. Decrease the amount of time it takes the blood to clot.

The nurse is caring for a client receiving heparin sodium. Which medication should the nurse have readily available because the client is receiving heparin? 1. 2. 3. 4. Vitamin K. Magnesium sulfate. Warfarin sodium. Protamine sulfate.

18.

A 60-year-old client is admitted to the hospital with peripheral vascular disease of the lower extremities. He has had diabetes mellitus for 22 years. He smokes two packs of cigarettes per day and is employed in a job where he must stand for 7 or more hours each day. Which of the following would the nurse expect to elicit when assessing this client? 1. Diminished pedal pulses. 2. Warm tender calves. 3. Tremors of the feet bilaterally. 4. Difference in blood pressure when sitting and standing. A 60-year-old man has several ischemic ulcers on each ankle and lower leg area. Other parts of his skin are shiny and taut with loss of hair. A primary nursing goal for this client should be to 1. Increase activity tolerance. 2. Relieve anxiety. 3. Protect from injury. 4. Help build a positive body image. A 48-year-old is found on a routine physical examination to have a blood pressure of 170/98. Follow up studies confirm a diagnosis of hypertension. He is prescribed hydrochlorothiazide. What nursing instruction is it essential for him to receive? Cardiovascular Quiz Page #5

19.

20.

Cardiovascular Quiz 2005 Nursing Tutorial and Consulting Services 1-800-U.S.TUTOR 1. 2. 3. 4. Use a calcium based salt substitute. Avoid hard cheeses. Drink orange juice or eat a banana daily. Do not take aspirin.

21.

A low sodium diet has been ordered for an adult client. Which menu is the lowest in sodium? 1. Tossed salad, carrot sticks, steak. 2. Baked chicken, mashed potatoes, green beans. 3. Hot dog, roll, coleslaw. 4. Chicken noodle soup, applesauce, cottage cheese. An adult client was admitted to the coronary care unit following a subendocardial myocardial infarction. A balloon-tipped pulmonary artery catheter was inserted when the client began to exhibit signs of cardiogenic shock.The nurse measures the client's pulmonary capillary wedge pressure and finds it to be 27 mm Hg. The nurse knows that this pressure is 1. Within normal limits. 2. Elevated above normal. 3. Less than normal. 4. Life threatening. An elderly client with a long history of heart disease was brought to the emergency department of a local hospital following a 30 minute episode of chest pain unrelieved by nitroglycerin. The client's electrocardiograph has an inverted T wave. The nurse caring for the client knows this finding indicates 1. First-degree heart block. 2. Second-degree heart block. 3. Atrial flutter. 4. Myocardial ischemia.

22.

23.

Cardiovascular Quiz Page #6

Cardiovascular Quiz 2005 Nursing Tutorial and Consulting Services 1-800-U.S.TUTOR 24. A client is admitted with thrombophlebitis of the right leg. Which findings would the nurse expect when assessing this client? 1. Diminished pedal pulses. 2. Color changes in the extremities when elevated. 3. Red, shiny skin. 4. Pain when the leg is elevated. Heparin via IV infusion is ordered for a client. Which of the following test results should the nurse monitor frequently? 1. Hemoglobin and hematocrit. 2. Activated Partial Thromboplastin Time (APTT) 3. Prothrombin time. 4. Platelet count.

25.

Cardiovascular Quiz Page #7